Aa
A
A
Close
Avatar universal
Hydrocortisone for herpes
Hi....I'm a 38 year old female who has had genital herpes (HSV1) since I was 23.  I rarely have outbreaks and take no prescriptions anymore.  Last Tuesday (a little over a week ago), I started in with an outbreak.  For some reason, I did not bother to look up if this was safe, but decided to use hydrocortisone cream to help with the itching and soreness. I was using both a non prescription strength and prescription strength that had been prescribed for excema.  A week later I could not figure out why this was only getting worse despite taking large amounts of lysine (something that has seemed to help me when I feel tingling like an OB is coming), so two nights ago I googled and lo and behold I was not doing myself any favors :(. Apparently hydrocortisone is a huge no-no for treatment of herpes.   I'm a smart and educated woman and feel really dumb that I did this.

My question is about what this cream has done to the virus.  Obviously, it has prolonged this outbreak and made it more severe than usual.  But, has it made the virus even stronger in my body now?  And, how long does it take for hydrocortisone to leave the system so that my body can actually start healing now? :(.  Last night I applied some of this cream to excema, not even thinking my body was still absorbing it even if I wasn't putting it where the herpes is - duh.  
Cancel
4 Answers
Page 1 of 1
Avatar universal
Guess you are taking the precautions too far, surely not indicated in herpes but it does nor alter the virus after application, nor it stays too long after application. Learn lessons but let go the anxiety! ok?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
563773 tn?1374250139
Hello,
Steroid can aggravate any fungal infection but it has no role on the multiplication or addition of the virus. Since you have left the usage of the topical steroid, hence you should not worry about it.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.


Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you, Dr. Kaur.  I'm glad to hear I've not caused the virus to "multiply".  I'm leaving it alone and waiting it out.  And leaving the hydrocortisone for its intended use - excema :).  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi Dr. Kaur,
I keep getting ob in my buttocks I have been using hydrocortison it helps with the itch, but now I am so worry.  I don't want t go the my PCP I take enought meds as it is. I don't know what else to use.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Dermatology Answerers
1340994 tn?1374197577
Blank
Caryopteris
Raleigh, NC
209987 tn?1451939065
Blank
tschock
AB
Avatar f tn
Blank
ingeb
Oslo, Norway
4851940 tn?1385441629
Blank
jemma116
United Kingdom